Nebraska, 2018

Flash Flood in Nebraska, May 19, 2018

May 19, 2018 · NWS CYS · 1 event in 1 county or zone

Persistent, heavy rain producing storms moved across the western Nebraska Panhandle early in the morning of the 19th impacting portions of northern Kimball to Scotts Bluff Counties. Numerous roads across Gering in Scotts Bluff County were barricaded off to traveling vehicles due to high waters including Highway 92 and 71.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Persistent, heavy rain producing storms moved across the western Nebraska Panhandle early in the morning of the 19th impacting portions of northern Kimball to Scotts Bluff Counties. Numerous roads across Gering in Scotts Bluff County were barricaded off to traveling vehicles due to high waters including Highway 92 and 71.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 18, 11:42 PM MST, 56 minutes earlier.

Area forecast discussion, May 18, 11:42 PM MST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1242 AM MDT Sat May 19 2018

.UPDATE...
Issued at 910 PM MDT Fri May 18 2018

WSR-88D reflectivity from Cheyenne and nearby radars indicates
widespread showers and isolated thunderstorms across southeast
Wyoming along and east of a Douglas to Cheyenne line and over the
northern Nebraska Panhandle. The 00Z NAM progs the upper trough
over northern Colorado to move slowly eastward to far northeast
Colorado by daybreak with a cold front plunging southward across
our counties as winds turn to the north and increase in speed. NAM
QPF indicates the bulk of precipitation falling overnight across
our northern counties of Converse and Niobrara and also over our
southern Nebraska Panhandle counties with the bulk of QPF due to
the mid level trough moving across northeast Colorado. Have
therefore adjusted rain chances, POPs for the rest of the
overnight hours. Our Flood Watch is in decent shape and no changes
are needed at this time.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 202 PM MDT Fri May 18 2018

In the very near term, we will need to be on the lookout for a few
stronger storms initially developing across the higher terrain
west of I-25 where steeper midlevel lapse rates could result in
some larger hail and strong wind gusts. This potential for
stronger storms will edge east onto the plains through the late
afternoon and early evening hours, but overall threat not as high
as what we saw yesterday.

A large, negative tilt upper trough will continue to push across
the central Rockies through Saturday with a deepening upper low
still projected over northeastern Colorado late tonight through
Saturday. The NAM, GFS and ECMWF have the band of heaviest
rainfall on the north side of the upper low a bit farther west
along I-25 late tonight into Saturday, while the latest HRRR
continues to advertise the heaviest rainfall axis to be across the
southern Nebraska Panhandle into eastern Colorado. With the
uncertainty in play as to exactly where the heaviest precip axis
will set up, we decided to extend the watch farther west to
highlight the potential threat for areas along and east of the
south Laramie Range. As for other hazards, we continue to
advertise 8 to 12 inches of new snowfall tonight above 9000 ft
elevation on the west facing slopes of the Snowy Range and will
continue to Winter Weather Advisory that area tonight through
Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM MDT Fri May 18 2018

As the upper low deepens, it will stall late Saturday along the
Colorado, Nebraska border then will make slow progress
northeastward into the northern Plains through late in the
weekend. We start ti taper PoPs down Saturday evening keeping
chance PoPs going over the Nebraska Panhandle, then we see a
drying trend Sunday into Monday. Another slow moving upper low
deepens over the desert southwest by Tuesday with several
shortwaves ejecting northeastward into our area mid to late week,
bringing increased chances of showers and thunderstorms starting
Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1226 AM MDT Sat May 19 2018

difficult flying conditions are ongoing across southeast Wyoming
and the Nebraska Panhandle this evening as TSRA/SHRA and low
ceilings are present over many portions of the area. TSRA/SHRA
activity is west of CYS and into the NE Panhandle where IFR and
LIFR conditions are being observed due to low visibilities and
ceilings with the +RA/TS. This activity will persist through the
next 6 hours with a slow precipitation shift to the west. MVFR to
IFR ceilings will persist through the day Saturday as north to
northeast winds increase upwards of 20 to 30 mph. Higher MVFR to
VFR ceilings will be likely for LAR/RWL. Precipitation will linger
through Saturday night and then tapper off into Sunday morning.

&&

.FIRE WEATHER...
Issued at 202 PM MDT Fri May 18 2018

Driest areas this afternoon where green-up has been delayed a bit would
be around zone 306, however winds and RH values remain outside
critical thresholds for Red Flag Warnings. Fairly wet pattern
expected over the next 24 hours with numerous showers and isolated
thunderstorms moving across the districts...with high elevation
snow expected for the Snowy Range and parts of the Sierra Madre
Range this weekend. Drier conditions expected for Sunday into
Monday, however increased chances for showers and thunderstorms
return by Wednesday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until midnight MDT tonight for WYZ114.

     Flood Watch through this afternoon for WYZ106>108-116>119.

NE...Flood Watch through this afternoon for NEZ019>021-054-055.

&&

UPDATE...Rubin
SHORT TERM...JG
LONG TERM...JG
AVIATION...JSA
FIRE WEATHER...JG
Hazardous weather outlook, May 18, 8:31 PM MST, 4 hours 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Cheyenne WY
931 PM MDT Fri May 18 2018

NEZ019>021-054-055-WYZ106>108-116>119-192100-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
931 PM MDT Fri May 18 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT AND SATURDAY

A Flood Watch is in effect until 6 pm Saturday.

Numerous showers and isolated thunderstorms will persist overnight
with the most coverage of thunderstorms over the southern Nebraska
Panhandle where thunderstorms will be more scattered. Locally heavy
rainfall will occur with the stronger thunderstorms.

Numerous showers and scattered thunderstorms will occur again on
Saturday with locally heavy rain from the stronger thunderstorms.

With the wet late spring we have had recently and with heavy rains
from thunderstorms for some locations yesterday, grounds remain
saturated in some areas. With the addition of heavy rainfall
tonight, the potential of flooding is on the increase through
Saturday.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

Rain showers will taper off late Saturday with dry conditions
expected into Monday. More showers and thunderstorms are expected
by Wednesday.

.Spotter information statement...

Storm and flooding reports sent to the National Weather Service
in Cheyenne through Saturday would be most appreciated.

WYZ101>105-109>115-192100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
931 PM MDT Fri May 18 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT AND SATURDAY

Numerous showers and scattered thunderstorms will prevail for the
rest of tonight with locally heavy rain from the stronger
thunderstorms. Scattered showers and isolated thunderstorms will
occur on Saturday.

High elevation mountain snow is expected tonight into Saturday
morning. New snowfall accumulations above 9000 feet elevation will
total 6 to 12 inches. A Winter Weather Advisory is in effect for the
Snowy Range above 9000 feet elevation.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

Rain showers and mountain snowfall will taper off Saturday
afternoon with dry conditions expected into Monday. More showers
and thunderstorms are expected by Wednesday.

.Spotter information statement...

Activation of storm spotter networks for severe weather is not
expected through tonight.

NEZ002-003-095-096-192100-
Dawes-Box Butte-North Sioux-South Sioux-
931 PM MDT Fri May 18 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT AND SATURDAY

Numerous showers and isolated thunderstorms will occur the rest of
tonight with locally heavy rain from the stronger thunderstorms.
Showers and isolated thunderstorms will occur on Saturday.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

Rain showers and mountain snowfall will taper off Saturday
afternoon with dry conditions expected into Monday. More showers
and thunderstorms are expected by Wednesday.

.Spotter information statement...

Activation of storm spotter networks for severe weather is not
expected through tonight.

Rubin

In the hours before

Local storm report, May 18, 8:15 PM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
915 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            16 S LUSK               42.53N 104.45W
05/18/2018                   GOSHEN             WY   TRAINED SPOTTER

            REPORTS OF COUNTY ROADS WASHED OUT AND IMPASSIBLE DUE TO
            HEAVY RAINFALL AND HAIL ACCUMULATION 6 MILES SOUTH OF
            NIOBRARA COUNTY LINE.

&&

TTRUDEL
Special weather statement, May 18, 9:00 PM MST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1000 PM MDT FRI MAY 18 2018

NEZ002-190445-
Dawes NE-
1000 PM MDT FRI MAY 18 2018

...SPECIAL WEATHER STATEMENT...

At 957 PM MDT, local law enforcement reported a strong thunderstorm
producing very heavy rainfall near Crawford, or 19 miles west of
Chadron, moving north at 15 mph.

Half inch hail and torrential rainfall will be possible with this
storm.  Do not attempt to cross flooded roadways and underpasses.

Locations impacted include...
Crawford, Whitney Lake and Whitney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4254 10317 4254 10346 4282 10348 4285 10319
TIME...MOT...LOC 0357Z 170DEG 14KT 4272 10336

Trudel

The radar

The Cheyenne radar (KCYS), 122 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scotts Bluff

When
May 19, 12:38 AM MST to 7:30 AM MST
Where
Scotts Bluff County, 1.1 mi SSW of Scottsbluff to 1.23 mi NW of Gering
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.855, -103.678

Several roads through Gering were closed and barricaded off due to high water over the roadways. Impacted roads were Five Rocks Road, Highway 92 and 71, and South Beltline Highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795591.